Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 37, NWS Topeka, KS

April 19, 2002Geary County, Riley County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 19, 2002, 2:39 AM CDT for Geary County, Riley County, Kansas. It was in force for 56 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 19, 2002, 2:39 AM CDT (07:39 UTC)
Expired
Apr 19, 2002, 3:35 AM CDT
In force
56 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Geary County, KS, Riley County, KS

The radar

The Topeka radar (KTWX), 51 km from the middle of the area, began a volume at 07:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 2:40 AM CDTHail 0.75Ogden, KS
Apr 19, 3:00 AM CDTThunderstorm Wind 56 MManhattan, KS
Apr 19, 3:04 AM CDTThunderstorm Wind 71 MManhattan Arpt, KSStrong winds damaged the roof of the airport terminal and blew the roof off a trailer.
Apr 19, 3:05 AM CDTThunderstorm Wind 52 EManhattan, KS
Apr 19, 3:07 AM CDTHail 0.75Manhattan, KS
Apr 19, 3:07 AM CDTThunderstorm Wind 52 EManhattan, KS
Apr 19, 3:14 AM CDTHail 1Manhattan, KS
Apr 19, 3:14 AM CDTThunderstorm Wind 61 EManhattan, KSA bow echo moved east across Riley county producing strong winds and large hail. Winds reached a speed of 82 mph at the Manhattan airport. The strong winds knocked out power and did widespread damage in Manhattan to many homes and businesses. The Walmart st

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 1:45 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2002-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2002-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
159 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
2584 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 190739
SVRTOP
KSC061-161-190835-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
239 AM CDT FRI APR 19 2002

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GEARY COUNTY IN EAST CENTRAL KANSAS
  SOUTHERN RILEY COUNTY IN NORTHEAST KANSAS

* UNTIL 335 AM CDT

* AT 236 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES WEST OF MILFORD LAKE...OR ABOUT 14
  MILES NORTHEAST OF ABILENE...MOVING EAST AT 35 MPH.

* SOME LOCATIONS AFFECTED...
  MILFORD LAKE
  MILFORD
  JUNCTION CITY
  OGDEN
  KEATS
  MANHATTAN

WINDS OVER 70 MPH ARE POSSIBLE WITH THIS THUNDERSTORM.
 
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER INSIDE A BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3925 9695 3897 9696 3897 9650 3927 9660

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 2:50 PM CDT, 11 hours 49 minutes earlier.

Area forecast discussion, Apr 18, 2:50 PM CDT, 11 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
250 PM CDT THU APR 18 2002

MAIN FORECAST CONCERN IS PRECIP CHANCES OVER THE NEXT COUPLE DAYS.

FOR TONIGHT THUNDERSTORM CHANCES LOOK GOOD WITH AN UNSTABLE
ATMOSPHERE AND LITTLE OR NO CAP. TOWERING CU STARTING TO DEVELOP
NEAR THE DRYLINE TO OUR SOUTHWEST. THINK THAT TONIGHT WILL BE
SOMEWHAT LIKE LAST NIGHT WITH THUNDERSTORMS INITIATING IN CENTRAL KS
AND MOVING INTO THE FORECAST AREA. THEN ADDITIONAL THUNDERSTORMS MAY
DEVELOP AS THE COLD FRONT BEGINS TO MOVE THROUGH THE AREA DURING THE
EARLY MORNING HOURS.

FOR FRIDAY THROUGH THE WEEKEND...THE COLD FRONT EVENTUALLY STALLS
ACROSS SOUTHERN OK AND SOUTHERN MO FRIDAY WITH MID LEVEL MOISTURE
FEEDING OVER IT. I LEFT A CHANCE FOR THUNDER IN EAST CENTRAL ZONES
FOR FRIDAY DUE TO THE SLOW MOVEMENT OF THE FRONT AND THEY WILL STILL
BE IN THE WARM MOISTURE SECTOR A LITTLE LONGER. AFTER FRIDAY THINK
THE FRONT WILL BE FAR ENOUGH SOUTH SO THAT ANY PRECIP THAT OCCURS
WILL BE WITHOUT THUNDER. THINK THAT THE BEST CHANCES FOR PRECIP WILL
BE DURING THE DAY SATURDAY AND INTO SATURDAY NIGHT AS UPPER TROUGH
BEGINS TO LIFT OUT OF THE ROCKIES AND INTO THE PLAINS. TEMPERATURES
FROM THE PREVIOUS FORECAST WERE IN THE BALLPARK AND ONLY MADE MINOR
ADJUSTMENT.

LEFT SUNDAY NIGHT THROUGH MONDAY DRY. A SHORTWAVE IS ADVERTISED TO
MOVE ACROSS THE AREA MONDAY BUT WITH SFC RIDGING ALONG THE GULF
COAST DO NOT THINK THERE SHOULD NOT BE A LOT OF MOISTURE RETURN.
AGREE WITH PMDEPD AND FOLLOWED THE MRF WITH THE REMAINDER OF THE
FORECAST. INSERTED A CHANCE FOR THUNDER TUESDAY AFTERNOON AND NIGHT.
LEE TROUGH WILL DEVELOP DURING THE DAY TUESDAY AND A SHORTWAVE
TROUGH IS PROGGED TO MOVE ACROSS THE NORTHERN PLAINS DRAGGING
ANOTHER COLD FRONT INTO THE AREA. THE MRF KEEPS THE BETTER DYNAMICS
NORTH OF THE FORECAST AREA SO ONLY WENT WITH SMALL CHANCE POPS FOR
NOW. WITH THE COLD FRONT SOUTH OF THE AREA WEDNESDAY AND SHORTWAVE
RIDGING OVERHEAD ON THURSDAY...LEFT THE FORECAST DRY.

.TOP...NONE

WOLTERS

In the hours before

Local storm report, Apr 19, 1:23 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
123 AM CDT FRI APR 19 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0119 AM    GLASCO                    KS    1 INCH HAIL
04/19/02   CLOUD
Local storm report, Apr 19, 1:55 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
155 AM CDT FRI APR 19 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0138 AM    MINNEAPOLIS               KS    1 INCH HAIL
04/19/02   OTTAWA                          LAW ENFORCEMENT
                                           REPORTED QUARTER SIZE
                                           HAIL
Local storm report, Apr 19, 2:13 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
213 AM CDT FRI APR 19 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0206 AM    4 NE MINNEAPOLIS          KS    1 INCH HAIL
04/19/02   OTTAWA                          PUBLIC REPORTED QUARTER
                                           SIZE HAIL AND WINDS
                                           NEAR 60 MPH WITH
                                           RORARING NOISE OVERHEAD
Local storm report, Apr 19, 2:17 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
217 AM CDT FRI APR 19 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 AM    2 N MINNEAPOLIS           KS    1.75 INCH HAIL
04/19/02   OTTAWA                          PUBLIC REPORTED
                                           GOLFBALL SIZE HAIL
Local storm report, Apr 19, 2:18 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
218 AM CDT FRI APR 19 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 AM    WELLS                     KS    .75 INCH HAIL
04/19/02   OTTAWA                          PUBLIC REPORTED DIME
                                           SIZE HAIL
Local storm report, Apr 19, 2:38 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
238 AM CDT FRI APR 19 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 AM    5 W UPLAND                KS    70 MPH TSTM GUST
04/19/02   DICKINSON

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 7:08 PM CDTSevere Thunderstorm WarningTOPNemaha37 min
Apr 18, 7:42 PM CDTSevere Thunderstorm WarningTOPBrown48 min
Apr 18, 9:34 PM CDTSevere Thunderstorm WarningTOPLyon, Morris56 min
Apr 19, 12:46 AM CDTSevere Thunderstorm WarningTOPClay44 min
Apr 19, 1:00 AM CDTSevere Thunderstorm WarningTOPCloud, Ottawa45 min
Apr 19, 1:24 AM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley36 min
Apr 19, 1:33 AM CDTTornado WarningTOPOttawa42 min
Apr 19, 2:10 AM CDTTornado WarningTOPClay, Dickinson40 min
Apr 19, 3:13 AM CDTSevere Thunderstorm WarningTOPPottawatomie, Wabaunsee62 min
Apr 19, 3:15 AM CDTSevere Thunderstorm WarningTOPPottawatomie, Wabaunsee60 min
Apr 19, 3:19 AM CDTSevere Thunderstorm WarningTOPJackson31 min
Apr 19, 3:48 AM CDTSevere Thunderstorm WarningTOPOsage, Wabaunsee117 min
Apr 19, 3:48 AM CDTSevere Thunderstorm WarningTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more170 days
Apr 19, 4:22 AM CDTSevere Thunderstorm WarningTOP68 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.